Hi, I'm concerned about my dad. He began taking coumadin a couple of weeks ago and when he had his blood checked this past week his vitamin k was too low I think, and he was severely anemic. He had been having bloody stools for a few days. Now he's in the hospital getting blood transfusions. Has anyone else experienced this... is this just a simple matter of having his dose changed or maybe he simply cannot take this medicine? This is the first time he's ever been on a blood thinner, even though he's had an ICD for over 3 years now. (He was diagnosed with cardiomyopathy, atrial fib, pulmonary edema, congestive heart failure... but he's been living for years with these conditions only taking blood pressure medicine until just recently. Now he's taking coumadin, digoxin, and lasix occasionaly... started taking all 3 of these just recently)
8 Feb 2011
It is often difficult, in the beginning, to regulate coumadin. Usually they will test the blood INR every few days to every week at the start of therapy. Having bloody stools can be a sign of coumadin toxicity or it is possible he was having a bleed already somewhere in his bowels and the blood thinner just made him lose blood faster. He needs to be careful while on coumadin as many OTC drugs and even vitamins can have an effect on how the coumadin works. Tylenol (acetaminophen) can cause coumadin to thin the blood too much making the INR way too high. Read up on coumadin and all the foods that effect coumadin like green leafy veggies, they are high in Vitamin K and Vitamin K is kind of an "antidote" for coumadin. This doesnt mean he has to avoid these foods, he just needs to eat a consistant amount each day.
Also read up on what vitamins and medicines interfere with coumadin-Vitamin E, acetaminophen, ibuprofen, antibiotics and others can potentiate coumadin and thin the blood dangerously. Many people live full productive lives while on Coumadin. It just takes a little vigilance to eat properly and always check into any medicines, vitamins or supplements before taking. Coumadin is frequently given with A-fib to avoid blood clots from forming in the heart.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Prevention of Thromboembolism in Atrial Fibrillation - I had an abilation in February and am having?
... constant atrial fib, at least every 4 or 5 days. Blood pressure drops to 80/55 and it last for at least 24 hours. I'm really tired of this.
3 answers • 14 Aug 2009
Prevention of Thromboembolism in Atrial Fibrillation - My father had several stroke 4 years ago and?
... has been on coumadin ever since. He gets headaches and has severe dizziness. He has decided he will no longer take this medication. Are there any ...
1 answer • 6 Dec 2009
I am a 66 year old, athletic vegan female who has just been diagnosed with atrial fibrillation. I have had some high blood pressure but no other ...
8 answers • 5 May 2010
Discovered I had the condition June 2010. Had numerous Blood Transfusions felt great afterwards for a few days and then felt terrible again. Am on ...
1 answer • 24 Oct 2010
My sons father has had 2 crisis within the last 6 months. Both requiring a blood transfusion but this last one was worse and required 2 transfusions. ...
1 answer • 26 Dec 2011